Georgia, 2011

Wildfire in Georgia, November 9, 2011

November 9, 2011 · NWS FFC · 1 event in 1 county or zone

Long term drought conditions contributed to an increased risk of wildfires during November. While most of the wildfires occurred in the northeast Georgia area, one wildfire affected an area slightly over five acres in Putnam county on November 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Long term drought conditions contributed to an increased risk of wildfires during November. While most of the wildfires occurred in the northeast Georgia area, one wildfire affected an area slightly over five acres in Putnam county on November 9th. The cause of the fire was indicated to be lightning, however no lightning was observed in the area at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 9, 2:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 9, 2:26 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EST WED NOV 9 2011

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SHORTWAVE AND ASSOCIATED SURFACE LOW TRACKING ACROSS THE LOWER GREAT
LAKES REGION WILL CONTINUE TO LIFT NORTHWARD INTO CANADA.  ASSOCIATED
COLD FRONT IS PUSHING INTO ALABAMA THIS AFTERNOON AND WILL MOVE
THROUGH THE CWA TONIGHT AND THURSDAY. RAIN AHEAD OF THIS SYSTEM WAS
LIMITED AND CURRENT RADAR IMAGERY INDICATES ONLY SCATTERED SHOWERS.
SOME OF THE LIGHT SHOWERS HAVE ALREADY MOVED INTO NORTHWEST GEORGIA
AND WILL CONTINUE TO SEE THIS AREA SPREAD EASTWARD TONIGHT. WITH
BEST DYNAMICS ACROSS THE GREAT LAKES REGION...EXPECT TO SEE SHOWERS
CONTINUE WITH NO THUNDER.

NAM/SREF ACCUMULATED PRECIP IMAGES INDICATE THE AREA OF SHOWERS
CONTINUING TO DIMINISH AS IT MOVES ACROSS GEORGIA TONIGHT. ALTHOUGH
THE ECMWF AND THE GFS BOTH SHOW SOME WEAKENING...THEY ARE NOT AS GUNG
HO AS THE NAM AND SREF. WILL LEAN TOWARD THE MODELS SHOWING THE
WEAKENING TREND GIVEN CURRENT RADAR. RAINFALL AMOUNTS WILL GENERALLY
BE LESS THAN A TENTH OF AN INCH OR LESS.

PRECIP WILL CLEAR OUT OF THE CWA BY THURSDAY AFTERNOON. VORT MAX
ASSOCIATED WITH UPPER TROUGH WILL SWING ACROSS NORTH GEORGIA ON
THURSDAY. MAY SEE A SLIGHT INCREASE IN CLOUD COVERAGE FROM THIS BUT
NO OTHER EFFECTS EXPECTED. BEHIND THIS FRONT...HIGH PRESSURE WILL
BUILD INTO THE AREA AND DOMINATE THROUGH THE REMAINDER OF THE SHORT
TERM. AS THE HIGH BUILDS INTO THE CWA ON THURSDAY...THE PRESSURE
GRADIENT WILL TIGHTEN AND GUSTY WINDS ACROSS THE CWA ARE EXPECTED
WITH THIS. APPEARS WE WILL MEET WIND ADVISORY CRITERIA FOR
THURSDAY AFTERNOON ACROSS MOST OF THE CWA BUT WILL LET THE MID
SHIFT RE-EVALUATE BEFORE ISSUING.

TEMPS ARE MAINLY A MAV/MET BLEND. WILL SEE A DRASTIC DECREASE IN
TEMPS BEGINNING THURSDAY WITH 850MB TEMPS -3 TO -5 DEGREES DUE TO
CAA. WILL CONTINUE COOLER TEMPS THROUGH FRIDAY. WITH COLDER TEMPS
FRIDAY MORNING...WILL HAVE TO MONITOR FOR POTENTIAL NEED OF FROST
ADVISORY/FREEZE WARNING.

11/26

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 358 AM EST WED NOV 9 2011/
THE NE U.S. UPPER TROUGH LIFTS OUT QUICKLY AT THE BEGINNING OF THE
LONG TERM AS A LARGE SFC HIGH BUILDS FROM THE SOUTHERN PLAINS ACROSS
THE SE DURING THE WEEKEND...THEN SHIFTS OFF THE SE U.S. COAST LATE
IN THE WEEKEND. AFTER A COLD START TO THE LONG TERM WITH A
WIDESPREAD FREEZE...IN SOME CASES A HARD FREEZE...EXPECTED FRI...AND
AGAIN SAT MORNING AT THE BETTER RADIATIONAL FAVORED SPOTS...A
SIGNIFICANT WARM UP EXPECTED THROUGH THE EXTENDED PERIODS...WITH
TEMPS TRENDING TO MUCH ABOVE NORMAL LEVELS BY MON AND BEYOND. THIS
WILL OCCUR AS A SUBTROPICAL RIDGE BUILDS ACROSS THE EASTERN GULF/FL
AND EXPANDS NORTHWARD DURING THE FIRST HALF OF NEXT WEEK. 850MB
TEMPS REBOUND QUICK TO +12C DURING THE FIRST HALF OF NEXT
WEEK...QUITE TOASTY FOR MID-NOVEMBER. MEANWHILE...A BROAD UPPER
TROUGH DEVELOPS AND PERSISTS ACROSS THE WESTERN HALF OF THE U.S. A
SERIES OF STRONG SHORT WAVES WILL TRAVEL THROUGH THE MEAN TROUGH AND
TRACK ROUGHLY FROM THE SW U.S. TOWARD THE GREAT LAKES...BEING
SHUNTED WELL NW OF OUR CWA BY THE BUILDING SUBTROPICAL RIDGE.
ECMWF/GFS CONSENSUS REMAINS LOW ON WHEN THESE SHORT WAVES WILL
EVENTUALLY IMPACT THE SE STATES. LATEST RUNS APPEAR TO BE SLIGHTLY
FASTER...WITH THE FIRST SHORT WAVE POSSIBLY BRINGING SHRA TO THE CWA
MON NIGHT. AT ANY RATE...A PERSISTENT SW FLOW ALOFT WILL LIKELY
RESULT IN EXTENSIVE MID-HIGH CLOUDS MON AND BEYOND. SHRA WILL BE
SLOW TO DEVELOP AND TRAVERSE THE CWA. HOWEVER...ONCE IN PLACE...A
QUASI-STATIONARY BAROCLINIC ZONE AND ASSOCIATED CLOUDS/SHRA COULD
SET UP ACROSS THE NW HALF OF THE CWA AND LINGER THROUGH AT LEAST
MID-WEEK WHEN MODELS SHOW ENOUGH ENERGY TO POTENTIALLY SHIFT THE
TROUGH AXIS EAST OF THE CWA. NEEDLESS TO SAY...CONFIDENCE IN ANY ONE
SOLUTION IS LOW. FOR NOW...PLAN TO KEEP MON DRY...INTRODUCE LOW POPS
MON NIGHT...AND THEN HAVE CHC POPS FOR THE REMAINDER OF THE
EXTENDED. WITH RESPECT TO THUNDER AND QPF...BOTH REMAIN LOW AT THIS
TIME. INSTABILITY REMAINS VERY LOW TO NONE THROUGH THE PERIOD AND
THE BROAD...SHEARED OUT NATURE OF THE SYSTEM DOES NOT BODE WELL
FOR ANY SIGNIFICANT...ORGANIZED DYNAMICS. THUS...PLAN TO ONLY
MENTION SHRA AT THIS TIME.

AS NOTED ABOVE...MAX AND MIN TEMPS ARE EXPECTED TO REMAIN
UNSEASONABLY WARM THROUGH THE PERIOD...ESPECIALLY MIN TEMPS...AS A
RESULT OF ABUNDANT NIGHTTIME CLOUD COVER AND PERSISTENT SW FLOW
ALOFT. ANY COOLING SHOULD NOT OCCUR UNTIL BEYOND THE EXTENDED
PERIOD...LIKELY LATE IN THE WEEK OR INTO NEXT WEEKEND.

19

&&

.FIRE WEATHER...
DRY FUELS WERE SPOTTY ACROSS THE CENTRAL PORTION OF THE STATE.
RAIN CHANCES ARE LOW ACROSS THE AREA...BUT STILL NOT CONFIDENT
ON WHETHER OR NOT THEY WILL SEE RAIN. ALTHOUGH RH VALUES WILL
GENERALLY REMAIN ABOVE 25 PERCENT...WINDS WILL BE 15 TO 20 MPH
THURSDAY AFTERNOON. BECAUSE OF THE UNCERTAINTY IN WHAT THE FUEL
MOISTURE VALUES WILL BE TOMORROW ACROSS CENTRAL GEORGIA...WILL
HOLD OFF ON ISSUING A FIRE DANGER STATEMENT. WINDS DECREASE FOR
FRIDAY BUT RH BECOMES A CONCERN.

11/26

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS ARE EXPECTED TO PREDOMINATE THROUGH THE MAJORITY
OF THIS FORECAST PERIOD. BAND OF MVFR CEILINGS ASSOCIATED WITH A
COLD FRONT WILL MOVE ACROSS THE FORECAST AREA FROM WEST TO EAST
BETWEEN 20Z AND 08Z. SHOULD IMPACT ATLANTA AREA TAF SITES BETWEEN
22Z AND 05Z...KAHN BETWEEN 00Z AND 06Z...KCSG BETWEEN 00Z AND
08Z...AND KMCN BETWEEN 03Z AND 08Z. ANY PRECIPITATION ALONG OR
AHEAD OF THE FRONT WILL BE LIGHT WITH LITTLE OR NO VISIBILITY
ISSUES EXPECTED. WINDS ALREADY TRANSITIONING FROM SOUTHEAST TO
SOUTHWEST AHEAD OF THE FRONT AND THIS TREND WILL
CONTINUE...ULTIMATELY BECOMING WEST TO NORTHWEST BEHIND THE FRONT.
WIND SPEEDS WILL REMAIN 10KT OR LESS THROUGH 00Z...INCREASING
OVERNIGHT TO 10-12KT BY 12Z WITH GUSTS TO AROUND 20KT. AFTER 12Z
WIND WILL REMAIN NORTHWEST AND INCREASE FURTHER WITH 12-18KT
SUSTAINED...GUSTING TO 24-28KT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON PRECIPITATION AND EXACT TIMING AND DURATION OF
MVFR CEILINGS IN VICINITY OF THE FRONT. HIGH CONFIDENCE ON ALL OTHER
ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  59  32  56 /  30   0   0   0
ATLANTA         45  56  34  56 /  30   5   0   0
BLAIRSVILLE     41  51  27  52 /  30   0   0   0
CARTERSVILLE    41  55  31  56 /  30   0   0   0
COLUMBUS        49  62  34  61 /  30   5   0   0
GAINESVILLE     47  56  32  55 /  30   0   0   0
MACON           48  63  32  61 /  20   5   0   0
ROME            39  57  29  57 /  20   0   0   0
PEACHTREE CITY  43  58  28  57 /  30   5   0   0
VIDALIA         54  66  38  62 /  10   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Nov 9, 4:09 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 AM EST WED NOV 9 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
409 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH GEORGIA FROM THE WEST LATE TODAY AND
TONIGHT. SCATTERED TO NUMEROUS LIGHT RAIN SHOWERS WILL ACCOMPANY
THE FRONT ACROSS NORTH GEORGIA...WITH JUST ISOLATED LIGHT RAIN SHOWERS
ELSEWHERE. WINDY...MUCH COLDER CONDITIONS ARE EXPECTED TO SPREAD
INTO THE REGION BEHIND THE FRONT FOR THURSDAY AND FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUSTY NORTHWEST WINDS ARE EXPECTED THURSDAY. WIND GUSTS OF 25 TO
30 MPH WILL BE POSSIBLE ACROSS MUCH OF NORTH AND CENTRAL GEORGIA
THURSDAY AFTERNOON. FREEZING TEMPERATURES ARE EXPECTED IN MANY
AREAS FRIDAY MORNING AND AGAIN SATURDAY MORNING.
OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Putnam

When
November 9, 3:30 PM EST to 5:00 PM EST
Where
Putnam forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

The United States Forecast Service confirmed that a wildfire, labeled Martin Mill, affected a 5.3 acre area of Putnam county. The cause of the fire was indicated to be lightning, although no thunderstorm activity was observed in the area at the time. Damages related to the fire were estimated at $1,500.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355866.